Texas, 2024

Hail in Texas, February 10 to 11, 2024

February 10 to 11, 2024 · NWS SJT · 7 events in 7 counties and zones

Scattered thunderstorms developed across much of west central Texas during the late evening of February 10th and the early morning hours of February 11th. Several of the storms were severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered thunderstorms developed across much of west central Texas during the late evening of February 10th and the early morning hours of February 11th. Several of the storms were severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 10, 10:55 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 10, 10:55 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1055 PM CST Sat Feb 10 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 124 PM CST Sat Feb 10 2024

Potent upper level low spinning its way east across the 4-corners
area this afternoon will be the main weather maker over the next
24 to 36 hours for West Central Texas. Ahead of the system, a weak
dryline has developed and has helped act as a catalyst for a few
thunderstorms across the Hill Country and Heartland. Some
instability ahead of the dryline has allowed for a few of the
storms to become strong and marginally severe, but these are
pushing east of the areas as of mid afternoon. Should see a bit of
a lull in the activity for late afternoon and into the early
evening time period.

Much stronger shortwave ahead of the upper low ejects across the
area tonight. Low level moisture will surge back west this
evening, meeting the lift associated with the approaching
shortwave to generate widespread showers and storms. Abundant
shear with this system and enough instability for these storms to
rapidly become strong to severe. Large hail is the main concern,
and some of the hail could be larger than golf ball size. As the
storms become more widespread damaging winds may also become a
concern. Time frame is roughly developing along the western Concho
Valley and Edwards Plateau after 10 PM and moving across the rest
of West Central Texas through sunrise Sunday morning. Fully
expect severe weather watches and warnings to be needed tonight.

Main severe weather threat pushes east in the morning, but winter
weather threat starts to develop as the upper low itself and its
deformation zone moves across West Texas. Most of the snowfall
will remain north of the area from the South Plains/Panhandle east
into the Red River area and Oklahoma. However, colder air surging
south will be dropping temperatures across the area by afternoon,
with readings in the mid 30s across the Big Country. It will be a
race between the precipitation pushing east and the falling
temperatures, but appears that areas from Fisher north into
Haskell and Throckmorton may see a quick burst of snow before the
precip ends. Have included a little snowfall accumulation across
the area for now, and will want to closely monitor the situation.
A slightly farther south track of the system could make for
heavier snow totals and more significant impacts by Sunday
afternoon.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 149 PM CST Sat Feb 10 2024

The upper level low will move off to the northeast of the Big
Country by Sunday evening. Snow will likely be falling across
portions of the Big Country in the deformation zone as it pivots
off to the northeast of the area. Looks like most of the
precipitation should taper off by around midnight although we
could have some lingering snow showers across Haskell and
Throckmorton counties. As discussed above some accumulations of
snow are possible by the end of this event especially across
northern portions of the Big Country. Have not issued any winter
weather products with this forecast package but will be monitoring
things closely and may need a winter weather advisory eventually
for portions of the Big Country come tomorrow afternoon.

The rest of the forecast looks quiet. Shortwave ridging builds in
over our area by midweek with quiet conditions across the Plains.
Temperatures will warm into the 60s for Tuesday through Friday.
Our next chance of rain comes on Friday as an upper level trough
is progged to eject eastward out of northern Mexico.

&&

.AVIATION...
(06Z TAFS)
Issued at 1055 PM CST Sat Feb 10 2024

A line of thunderstorms is moving in from the west and will be
affecting KABI and KSJT soon. The line will progress eastward
throughout the night, moving out of our area by the early morning.
Winds could be erratic and gusty when the storms move through. IFR
and LIFR CIGs are present across most of the TAF sites and will
persist overnight. CIGs are expected to lift to MVFR for most of our
TAF sites, excluding Abilene, by the late morning to early
afternoon. Winds will increase in the morning as well, with gusts of
30 mph possible. Gusty winds and low clouds are expected to continue
into Sunday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     43  45  31  55 / 100  70  20   0
San Angelo  47  50  32  59 /  90  10   0   0
Junction    51  58  33  60 /  80  10   0   0
Brownwood   49  50  34  56 / 100  70  10   0
Sweetwater  39  40  31  54 /  90  70  20   0
Ozona       46  55  31  59 /  80   0   0   0
Brady       50  52  35  56 /  90  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....42
AVIATION...AP
Hazardous weather outlook, Feb 10, 2:28 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
228 PM CST Sat Feb 10 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
228 PM CST Sat Feb 10 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across much of West Central
Texas late tonight and into the early morning hours as a strong
upper level storm system approaches. Large hail perhaps larger
than golf ball size, will be the primary severe threat, but
damaging winds greater than 60 mph and even an isolated tornado
are also possible. In addition, the storms may track across the
same area repeatedly and increase the risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As the main storm system pushes across the area on Sunday and
Sunday night, an area of snow is possible across the Big Country.
Portions of the northern Big Country may see some accumulation,
although impacts are expected to be limited right now. Should the
system track farther south, than the threat of accumulating
snowfall may need to be brought farther south as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight across much of West
Central Texas.

In the hours before

Special weather statement, Feb 10, 9:29 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service San Angelo TX
929 PM CST Sat Feb 10 2024

TXZ054-065-066-110400-
Runnels TX-Nolan TX-Coke TX-
929 PM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COKE...SOUTHEASTERN
NOLAN AND NORTHWESTERN RUNNELS COUNTIES THROUGH 1000 PM CST...

At 928 PM CST, Doppler radar was tracking a strong thunderstorm near
Sanco, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackwell, Hylton, Fort Chadbourne, Sanco, Wingate, and Oak Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 10027 3210 10015 3209 10015 3208 10013
      3202 10008 3194 10049 3203 10054
TIME...MOT...LOC 0328Z 241DEG 12KT 3201 10047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AP
Special weather statement, Feb 10, 10:01 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1001 PM CST Sat Feb 10 2024

TXZ054-065-066-127-110430-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
1001 PM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES THROUGH
1030 PM CST...

At 1000 PM CST, Doppler radar was tracking a strong thunderstorm over
Hylton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackwell, Hylton, Fort Chadbourne, Wingate, Happy Valley, Bradshaw,
Drasco, Pumphrey, Shep, and Oak Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3199 10027 3211 10036 3232 10006 3206 9985
TIME...MOT...LOC 0400Z 249DEG 30KT 3210 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TP
Special weather statement, Feb 10, 10:28 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1028 PM CST Sat Feb 10 2024

TXZ066-127-110515-
Runnels TX-Taylor TX-
1028 PM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TAYLOR AND NORTHEASTERN
RUNNELS COUNTIES THROUGH 1115 PM CST...

At 1027 PM CST, Doppler radar was tracking a strong thunderstorm near
Drasco, or near Happy Valley, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wylie, Tuscola, Buffalo Gap, Lawn, Happy Valley, Bradshaw, Coronados
Camp, Lake Abilene, Camp Tonkawa, Shep, Ovalo, Drasco, and Pumphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3241 9976 3213 9963 3209 9963 3209 9964
      3203 10005 3218 10014
TIME...MOT...LOC 0427Z 245DEG 24KT 3214 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TP
Special weather statement, Feb 10, 10:47 PM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1047 PM CST Sat Feb 10 2024

TXZ099-114-110515-
Throckmorton TX-Shackelford TX-
1047 PM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHACKELFORD AND
SOUTHWESTERN THROCKMORTON COUNTIES THROUGH 1115 PM CST...

At 1046 PM CST, Doppler radar was tracking a strong thunderstorm near
Big Country Baptist Assembly, or near Lueders, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany and Big Country Baptist Assembly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
west central Texas.

&&

LAT...LON 3302 9931 3271 9919 3265 9956 3278 9961
      3286 9961
TIME...MOT...LOC 0446Z 256DEG 34KT 3281 9954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP

The radar

The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Taylor

When
February 10, 11:03 PM CST
Where
Taylor County, 3.27 mi SSE of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
32.180, -99.770

Public reported quarter size hail.

Hail, Callahan

When
February 10, 11:30 PM CST
Where
Callahan County, 1.88 mi WSW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -99.560

Public reported quarter size hail.

Hail, Tom Green

When
February 10, 11:45 PM CST
Where
Tom Green County, 4.76 mi E of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
31.590, -100.550

Public reported quarter size hail in Grape Creek.

Hail, Crockett

When
February 11, 12:40 AM CST
Where
Crockett County, 0.69 mi S of Ozona Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.720, -101.200

Public reported golf ball size hail in Ozona. The report was relayed through a social media account.

Hail, Coleman

When
February 11, 1:05 AM CST
Where
Coleman County, 0.69 mi S of Silver Vly
Measured
1 in hail
Reported by
Public
Coordinates
31.960, -99.550

Public reported quarter size hail in Silver Valley. The report was relayed through a social media account.

Hail, Brown

When
February 11, 2:15 AM CST
Where
Brown County, 6.46 mi NNW of May
Measured
1.25 in hail
Reported by
Public
Coordinates
32.070, -98.960

Public reported half dollar size hail. Also, public reported some window damage from the large hail. The time of the report was estimated from radar. The report was relayed through a social media account.

Hail, Kimble

When
February 11, 3:12 AM CST
Where
Kimble County, 5.56 mi N of (Jct)kimble Co Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.580, -99.780

Public reported half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163209, 1163210, 1163211, 1163212, 1163213, 1163214, 1163215.